The D Word

Published August 7, 2012 by thefamilyof5

The D word. It could relate to many things, disability, dysfunction, depression even ducks! 😉

But for the purposes of this post, the D word relates to drugs! Not the illegal kind before you panic, the prescribed kind, Antidepressants!

So those of you who follow will know a few months ago I saw my gp about Acid reflux expecting a prescription for Gaviscon, instead, to my surprise I left with a diagnosis of moderate to severe depression! So any way, my GP had offered me a range of treatments, self help books, counselling and ‘the D word’. I have an appointment for my first counselling session tomorrow, yes, it took that long, maybe if I’d ticked a few of the ‘other boxes’ they’d have called me in sooner, mental note for next time, tick more boxes 😉 I had refused a prescription for antidepressants, explaining that I didn’t feel depressed, just stressed.

So a couple of weeks ago I return to see my GP with a chest infection, I had to complete another of her ‘mental health’ questionnaires which came back with the same score as the first one I’d done. She talked more about offering me a prescription, and knowing I was still struggling and barely managing a smile most days I relented, and accepted.

I collected my prescription later that morning and took my first dose at 12pm that afternoon and waited for my smile to return.

I didn’t realise at first they were side effects, I hadn’t thought it possible from only one tablet. I couldn’t control my eyes, they were sleepy and jittery, I felt nausea like never before and dizzy. I was disorientated and confused. I slept in the day for the first time in years.

I decided I was going to take the following days tablet at bedtime in the hope I’d sleep through most of the symptoms.

The following day I woke still feeling sick and dizzy but no where near as much as I had the previous day. I mentally reminded myself to take the 2nd dose at bedtime.

By 12.30 that afternoon I was having cold sweats and the shakes, was this withdrawal?! After only one dose was it even possible?!
I decided not to take any more tablets. I need to be able to function, I have 3 little people relying on me to feed them and keep them safe, I can’t spend my time sleeping and jittering, even if its only for a few days.

So now I have to make an appointment with my GP and confess that I only took one dose. She’s not going to be happy.
I still feel like I’m struggling, I’ve forgotten how to enjoy life, enjoy my girls, how to smile. The slightest stress feels overwhelming and I feel un-equipped to cope. I know I’m stressed, everyone keeps pointing it out, which actually stresses me out even more.

So now I just need to find a way of alleviating my stress and knocking down the wall I’ve built to protect myself from the world. Any one got a secret cure? Because I’ve discovered that the advice from friends and family to ‘stop stressing’ and ‘just relax’ is easier to say than it is to do.

Advertisements

2 comments on “The D Word

  • Sorry no secret cure, just take one day at a time and try to do or find one thing each day that makes you happy, it does seem relentless sometimes. anti-depressants were not for me either, side-effects scared the life out of me!

    Can you get dh to have the girls for a few hours at the weekends so you can do something for yourself? I treated myself to a spa day recently, I had never been before and it was glorious even though I had to expose my swimming costume clad body to the world, my brain actually switched off and I just enjoyed the whole experience like I never thought I would.

  • Oh gosh, I know that feeling of not enjoying and being stressed out by the smallest thing. Hang on in there. For me the most helpful thing has been practical changes – a cleaner, gettting our lives into more of a routine, cooking the same thing every week, and also things for me – joining a book group, going for coffee once a week with friends, dinner with a close group of friends once a month – stuff I didn’t think I had time for , but which somehow leave me with more energy.

  • Leave a Reply

    Fill in your details below or click an icon to log in:

    WordPress.com Logo

    You are commenting using your WordPress.com account. Log Out / Change )

    Twitter picture

    You are commenting using your Twitter account. Log Out / Change )

    Facebook photo

    You are commenting using your Facebook account. Log Out / Change )

    Google+ photo

    You are commenting using your Google+ account. Log Out / Change )

    Connecting to %s

    %d bloggers like this: